Florida, 2009Damaging Wind in Florida, May 12, 2009
May 12, 2009 · NWS MFL · 1 event in 1 county or zone
A wind gust from a thunderstorm causes damage in Belle Glade.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wind gust from a thunderstorm causes damage in Belle Glade.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 12, 1:59 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, May 12, 1:59 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
259 PM EDT TUE MAY 12 2009
.DISCUSSION...A WEAK AND DIFFUSE FRONTAL BOUNDARY CURRENTLY
STRETCHES FROM LOUISIANA TO NEAR SARASOTA TO ROUGHLY CAPE
CANAVERAL AND OFF INTO THE ATLANTIC. THERE IS ALSO A WEAK SURFACE
LOW WEST OF TAMPA IN THE GULF ROTATING SLOWLY SOUTHWARD... WHICH
IS NOT EXPECTED TO HAVE ANY IMPACT ON AREA WEATHER, BUT IT IS A
CHANGE FROM THE RIDGE THAT THE FL PENINSULA HAS BEEN ENDURING THE PAST
SEVERAL DAYS. SHRA/TSRA HAVE DEVELOPED AROUND MID DAY... WHICH IS
A LITTLE EARLIER THAN YESTERDAY... AND WHICH IS A LITTLE EARLIER
THAN THE DAY BEFORE. THIS MOISTENING TREND IS EXPECTED TO CONTINUE
INTO WEDNESDAY AND THE AREA WILL REMAIN MOIST THROUGH THE REST OF
THE WEEK AND INTO THE WEEKEND WITH SCT TSRA AROUND EACH AFTERNOON,
BUT MAINLY OVER THE INTERIOR AND WHERE THE SEA BREEZES COLLIDE.
MOISTURE MAY EVEN BUMP UP SLIGHTLY ON FRIDAY POSSIBLY WITH THE
PASSAGE OF A WEAK INVERTED TROUGH.
&&
.AVIATION...NO SIGNIFICANT CHANGES FROM PREVIOUS TAFS. A FEW
SHOWERS AND TSTMS WILL DEVELOP WEST OF THE ERN TERMINALS AS THE
SEA BREEZE MOVES INLAND WITH INCREASING ESE WINDS TO AROUND 10KTS.
GULF COAST SEA BREEZE WILL CONTINUE TO MARCH INLAND FOR THE REST
OF THE AFTERNOON. EXPECT TSTMS INLAND THIS AFTERNOON BUT SHOULD
NOT IMPACT ANY TERMINALS SIGNIFICANTLY. LIGHT ESE WINDS WILL
RESUME THIS EVENING AT EAST COAST TERMINALS WITH JUST SOME PASSING
CLOUDS ANTICIPATED. /RHG
&&
.MARINE...A RIDGE OF HIGH PRESSURE WILL BUILD SOUTHWARD AND INTO
FLORIDA WED. THIS WILL INCREASE THE PRESSURE GRADIENT AND
THEREFORE INCREASE THE EAST FLOW THROUGH THE END OF THE WEEK AND
INTO THE WEEKEND, POSSIBLY TO NEAR SCA CRITERIA IN THE ATLANTIC,
BUT LESS ELSEWHERE. THE RIDGE IS THEN EXPECTED TO MOVE FAR ENOUGH
AWAY SUNDAY AND MONDAY TO ALLOW THE GRADIENT TO RELAX.
&&
.FIRE WEATHER...MOISTURE IS FINALLY INCREASING ACROSS THE CWA AND
THE NEARLY 3 WEEK STRETCH OF DAYS WITH RFWS OVER THE INTERIOR HAS
FINALLY COME TO A CLOSE. THIS IS ALSO BEING AIDED THE THE BREAKING
DOWN OF THE SURFACE AND MID LEVEL RIDGES THAT WERE INHIBITING
SHRA/TSRA AND KEEPING AFTERNOON TEMPS HIGH. THE MOISTURE IS NOT
EXPECTED TO GO ANYWHERE IN THE NEXT FEW DAYS WITH SCT STORMS EACH
AFTERNOON AND RHS OUT OF RFW CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 74 87 74 86 / 10 30 10 30
FORT LAUDERDALE 76 86 76 86 / 10 20 10 20
MIAMI 75 88 75 87 / 10 30 10 30
NAPLES 71 89 71 89 / 10 40 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...04/TINGLER
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, May 12, 8:46 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
946 AM EDT TUE MAY 12 2009
FLZ063-066>075-168-172>174-130900-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
946 AM EDT TUE MAY 12 2009
...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...
...RISK OF WATERSPOUTS ATLANTIC WATERS THIS MORNING...
...INCREASING RIP CURRENT RISK ATLANTIC BEACHES LATE WEEK...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH
OF THE INTERIOR THIS AFTERNOON, WITH A FEW OF THEM AFFECTING
COASTAL SECTIONS, ESPECIALLY ACROSS PALM BEACH AND BROWARD COUNTIES. ONE
OR TWO STRONG STORMS ARE POSSIBLE. THE MAIN IMPACT WILL BE STRONG
GUSTY WINDS, SMALL HAIL AND FREQUENT LIGHTNING STRIKES.
WIND: ONE OR TWO STORMS ACROSS INTERIOR AND WESTERN SUBURBS OF THE
EASTERN METRO AREAS MAY PRODUCE WIND GUSTS OF AROUND 50 MPH THIS
AFTERNOON AND EARLY THIS EVENING.
HAIL: ONE OR TWO STORMS MAY PRODUCE SMALL HAIL UP TO DIME SIZE
THIS AFTERNOON AND EARLY THIS EVENING.
WATERSPOUTS: LIGHT OVERALL LOW LEVEL WINDS COMBINED WITH SHOWERS
WILL LEAD TO A SLIGHT RISK FOR WATERSPOUTS ACROSS THE ATLANTIC WATERS,
ESPECIALLY THIS MORNING.
RIP CURRENTS: EAST SOUTHEAST WINDS AROUND 10 MPH WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON, ESPECIALLY ACROSS THE INTERIOR. THE RISK WILL BRIEFLY
INCREASE REGION WIDE ON FRIDAY AS A WEAK ATMOSPHERIC DISTURBANCE
MOVES THROUGH. LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL ARE
EXPECTED TO BE THE MAIN THREATS.
EASTERLY WINDS INCREASING TO AT LEAST 15 MPH WILL LEAD TO AN
INCREASING RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES
THURSDAY THROUGH THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 12, 1:36 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
236 PM EDT TUE MAY 12 2009
FLZ067-121915-
INLAND PALM BEACH COUNTY FL-
236 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORMS MOVING ACROSS INLAND PALM BEACH COUNTY...
AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
PORT MAYACA TO 9 MILES NORTHWEST OF LION COUNTRY SAFARI...MOVING WEST
AT 10 MPH.
THESE STORMS WILL AFFECT...
CANAL POINT...
PAHOKEE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2677 8029 2672 8053 2687 8064 2690 8062
2693 8062 2694 8062 2695 8049
TIME...MOT...LOC 1834Z 072DEG 8KT 2695 8054 2681 8045
GARCIASpecial weather statement, May 12, 2:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT TUE MAY 12 2009
FLZ067-122015-
INLAND PALM BEACH COUNTY FL-
318 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST PALM BEACH COUNTY...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LION COUNTRY SAFARI. THIS STORM WAS MOVING
SLOWLY SOUTH AND WILL AFFECT LION COUNTRY SAFARI AND U S 98.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2674 8033 2672 8053 2696 8061 2696 8044
2696 8043 2696 8031
TIME...MOT...LOC 1916Z 180DEG 0KT 2669 8033
BAXTERSpecial weather statement, May 12, 2:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
329 PM EDT TUE MAY 12 2009
FLZ073-075-174-122030-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
329 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORMS AFFECTING SOUTHERN EVERGLADES AREA...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
LOOP ROAD EE CENTER TO 6 MILES NORTHWEST OF PA-HAY OKEE OVERLOOK.
THESE STORMS WERE NEARLY STATIONARY.
THESE STORMS WILL AFFECT...
FORTYMILE BEND...
MAHOGANY HAMMOCK...
LOOP ROAD EE CENTER...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2532 8097 2579 8107 2579 8073 2534 8073
TIME...MOT...LOC 1927Z 087DEG 2KT 2577 8093 2550 8083
BAXTER
Special weather statement, May 12, 2:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
351 PM EDT TUE MAY 12 2009
FLZ066-070-122015-
HENDRY FL-INLAND COLLIER COUNTY FL-
351 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORMS AFFECTING INLAND COLLIER AND HENDRY
COUNTIES...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS AFFECTING INLAND COLLIER AND HENDRY
COUNTIES. THE STRONGEST STORM WAS LOCATED ABOUT 6 MILES NORTHEAST OF
COPELAND...WITH ANOTHER STRONG STORM NEAR TAMIAMI TRAIL BETWEEN
MONROE STATION AND FORTY MILE BEND. ALL ACTIVITY WAS DRIFTING
SOUTHEASTWARD AT 5 TO 10 MPH.
THESE STORMS WILL AFFECT...
COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY...
BIG CYPRESS SEMINOLE INDIAN RESERVATION...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2633 8088 2580 8096 2609 8168 2650 8135
TIME...MOT...LOC 1948Z 305DEG 8KT 2601 8126
70/DD
Thunderstorm Wind, Palm Beach
- When
- May 12, 3:10 PM EST
- Where
- Palm Beach County, 0.45 mi NNE of Belle Glade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 26.686, -80.668
A severe thunderstorm in western Palm Beach County blew down a high tension power line at NW 12th and NW Main Streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009$3.5 million · 1.25 in hail · 17 events
- Flood in Alaska, May 12 to 14, 2009$5.9 million · 1 event
- Flash Flooding and Hail in Arkansas, May 12 to 16, 2009$351,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in South Dakota, May 12, 2009$100,000 · EF1 · 14 events
- Tornadoes and Hail in Florida, May 12 to 13, 2009$277,000 · EF0 · 6 events
- Wildfire and Hail in Texas, May 12, 2009$72,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2009$42,000 · 1 in hail · 21 events
- High Wind in Idaho, May 12, 2009$65,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, May 12, 2009$49,000 · 61 kt wind · 5 events
- Lightning Strike in Illinois, May 12, 2009$45,000 · 1 event
- Flooding and Hail in Kansas, May 12, 2009$2,000 · 1 in hail · 22 events
- Hail in Oklahoma, May 12, 20092 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174216.